Kansas, 2014

High Wind in Kansas, January 26, 2014

January 26, 2014 · NWS ICT · 12 events in 12 counties and zones

A very intense surface cyclone situated over the Northern Great Lakes teamed with a strong inverted surface ridge punching south from South Dakota & Nebraska to produce north winds that were sustained from 40 to 50 mph with 55 to 70 mph gusts. The damaging winds occurred from around 5 PM until around 8 PM.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A very intense surface cyclone situated over the Northern Great Lakes teamed with a strong inverted surface ridge punching south from South Dakota & Nebraska to produce north winds that were sustained from 40 to 50 mph with 55 to 70 mph gusts. The damaging winds occurred from around 5 PM until around 8 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 26, 2:49 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jan 26, 2:49 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
249 PM CST SUN JAN 26 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 246 PM CST SUN JAN 26 2014

ANOTHER STRONG COLD FRONT...CURRENTLY OVER CENTRAL NEBRASKA...WILL
DROP SOUTH QUICKLY ACROSS KANSAS LATE THIS EVENING. THIS WILL USHER
IN ANOTHER SURGE OF ARCTIC AIR LATE THIS EVENING AND OVERNIGHT.
INTENSE PRESSURE RISES...STRONG COLD ADVECTION AND ASSOCIATED
DOWNWARD MIXING SHOULD BE ENOUGH FOR WIDESPREAD WIND ADVISORY
CRITERIA ACROSS THE AREA AFTER THE FRONT MOVES THROUGH...SO CURRENT
WIND ADVISORY IN EFFECT FROM 7PM THROUGH 4AM LOOKS ON TRACK. THE
MOST INTENSE WINDS WILL LIKELY BE FROM ROUGHLY FROM 9PM THROUGH
2AM...WHEN SUSTAINED SPEEDS MAY PERIODICALLY REACH 35 MPH...WITH
GUSTS TO 45 MPH.

COULD ALSO SEE SOME POST FRONTAL SPRINKLES OR FLURRIES LATE THIS
EVENING/OVERNIGHT...AS MID LEVEL SATURATION INCREASES ALONG A WEAK
AREA OF MID LEVEL FRONTOGENESIS. DO NOT THINK IT WILL BE MORE THAN A
TRACE EVENT...CONSIDERING LOW LAYERS REMAIN VERY DRY AND THE TRACE
PRECIPITATION WILL ONLY LAST FOR ABOUT 3 TO 4 HOURS.

EXPECT A COLD AND RAW DAY ON MONDAY AND POSSIBLY INTO TUESDAY...AS
THE ARCTIC AIRMASS SETTLES OVER THE REGION. DO NOT EXPECT
TEMPERATURES TO MOVE MUCH ON MONDAY...WITH TEMPERATURES POSSIBLY
ONLY GAINING BACK A FEW DEGREES. OTHERWISE...EXPECT DAYTIME HIGHS
ONLY IN THE 20S WITH LOW TEMPERATURES FALLING BACK INTO THE SINGLE
DIGITS BY TUESDAY MORNING. WITH THE GUSTY WINDS MONDAY
MORNING...COULD SEE SOME WIND CHILL VALUES IN THE MINUS 5 TO MINUS
10 RANGE ACROSS PORTIONS OF CENTRAL KANSAS. WITH THE WINDS
DIMINISHING...EXPECT WIND CHILL VALUES IN THE MINUS 5 RANGE BY
TUESDAY MORNING.

A WEAK SHORTWAVE IN THE NORTHWEST FLOW LOOKS TO DROP SOUTH ACROSS
THE FORECAST AREA BY TUESDAY AFTERNOON...WITH THE RIGHT READ QUAD OF
THE UPPER LEVEL JET SWEEPING ACROSS PORTIONS OF CENTRAL AND SOUTH
CENTRAL KANSAS.  NAM-WRF MODEL SHOWS ENOUGH SATURATION IN THE
850-700H ZONE FOR A LIGHT SNOW CHANCE...WHILE THE GFS SHOWS MOISTURE
WILL BE LIMITED TO POSSIBLY A FLURRY CHANCE. WILL INTRODUCE A FLURRY
MENTION FOR NOW FOR TUESDAY AFTERNOON ACROSS SOUTH CENTRAL AND
CENTRAL KANSAS.

KETCHAM

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 246 PM CST SUN JAN 26 2014

WED-THU: MID LEVEL FLOW PATTERN BEGINS TO TRANSITION TO MORE OF A
ZONAL FLOW PATTERN TOWARDS THE END OF THE WEEK. THIS WILL ALLOW
ANY WEAK IMPULSE THAT MOVES OUT OF THE ROCKIES AND THE PACIFIC
NORTHWEST TO TAP INTO A LITTLE BETTER GULF MOISTURE RETURN THAN
HAS OCCURRED IN THE PREVIOUS WEEK. THIS WILL ALSO LEAD TO
TEMPERATURES MODERATING FOR WED-THU TOWARDS MORE NORMAL TYPE
HIGHS.

FRI-SUN: UPPER FLOW PATTERN BEGINS A GRADUAL TRANSITION TO A
SOUTHWEST FLOW PATTERN BY THE END WEEKEND. BUT MOST OF NORTHERN
KANSAS WILL STILL BE UNDER THE INFLUENCE OF THE NORTHWEST FLOW
PATTERN WITH BOTH MEDIUM RANGE MODELS SHOWING A HINT OF SHALLOW
COLD AIR REMAINING OVER KANSAS. THERE IS SOME HINT AS A LIGHT
PRECIPITATION CHANCE FOR NORTHERN KANSAS FRIDAY NIGHT AND AGAIN
SATURDAY...AS GULF MOISTURE GRADUALLY BEGINS TO DRIFT BACK INTO
THE PLAINS. A MORE SIGNIFICANT CHANCE OF PRECIPITATION LOOKS TO
MOVE INTO THE PLAINS FOR SATURDAY NIGHT INTO SUNDAY AS A MORE
SIGNIFICANT SHORTWAVE MOVES OUT OF THE SOUTHWEST UNITED STATES.

KETCHAM

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1126 AM CST SUN JAN 26 2014

MAIN ISSUE FOR THIS ISSUANCE OF THE AVIATION TERMINAL FORECAST
WILL BE THE WINDS. A STRONG COLD WILL SLIDE SOUTH TONIGHT AND
BRING ABOUT A DRASTIC INCREASE IN WIND SPEEDS. THE WINDS WILL BE
FROM A NORTHERLY DIRECTION BUT WILL INCREASE TO A 30 KNOT
SUSTAINED SPEED AND GUSTS WILL LIKELY CREEP UP TO 40 KNOTS. IT IS
POSSIBLE THAT A FEW OF THE GUSTS COULD REACH 45 KNOTS. FRONTAL
PASSAGE WILL ENTER THE RUSSELL AND SALINA AREAS SHORTLY AFTER 7 PM
AND THEN TOWARDS HUTCHINSON...WICHITA...AND CHANUTE BY 9 OR 10 PM.
THE SKIES WILL INCREASE IN COVERAGE THIS EVENING WITH AN EARLY
ONSET OF ALTO CUMULUS AROUND 10 THOUSAND FEET. A BRIEF DECK AROUND
5 THOUSAND FEET WILL ACCOMPANY THE FRONT AND BE SHORT LIVED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    13  23   6  30 /  10  10  10  10
HUTCHINSON      11  22   5  30 /  10  10  10  10
NEWTON          11  20   4  29 /  10  10  10  10
ELDORADO        12  21   4  28 /  10  10   0  10
WINFIELD-KWLD   14  24   7  30 /  10  10  10  10
RUSSELL          7  22   4  29 /  10  10  10  10
GREAT BEND      10  23   5  29 /  10  10  10  10
SALINA          10  22   3  29 /  10   0  10  10
MCPHERSON       11  22   4  29 /  10  10  10  10
COFFEYVILLE     15  23   4  28 /  10  10   0  10
CHANUTE         12  20   3  27 /  10   0   0   0
IOLA            12  19   2  26 /  10   0   0   0
PARSONS-KPPF    13  21   4  27 /  10   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 PM THIS EVENING TO 4 AM CST MONDAY FOR
KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jan 26, 4:00 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CST SUN JAN 26 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL SURGE SOUTH ACROSS THE REGION THIS
EVENING AND TONIGHT...WITH STRONG AND GUSTY NORTH WINDS AND MUCH
COLDER TEMPERATURES IN ITS WAKE. VERY HIGH GRASSLAND FIRE DANGER
WILL ACCOMPANY THE STRONG WINDS AREA WIDE THIS EVENING AND
TONIGHT. FURTHERMORE...SUB-ZERO WIND CHILLS ARE LIKELY BY LATE
TONIGHT. SEE THE LATEST WIND ADVISORY FOR MORE INFORMATION ON THE
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SUB-ZERO WIND CHILLS ARE LIKELY DURING THE OVERNIGHT AND MORNING
HOURS FROM MONDAY MORNING THROUGH WEDNESDAY MORNING.

FINALLY...VERY HIGH GRASSLAND FIRE DANGER IS LIKELY ON
WEDNESDAY AREA WIDE...DUE TO STRENGTHENING SOUTHWESTERLY WINDS AND
SLIGHTLY WARMER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Local storm report, Jan 26, 5:42 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND GST 5 SW ASH GROVE          39.11N 98.40W
01/26/2014  M54 MPH          LINCOLN            KS   TRAINED SPOTTER

&&

JMBW
Local storm report, Jan 26, 5:45 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
545 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     NON-TSTM WND GST 4 ESE WILSON LAKE       38.93N 98.48W
01/26/2014  M55 MPH          LINCOLN            KS   TRAINED SPOTTER

            MEASURED SUSTAINED SPEEDS OF 43 MPH AND WIND GUSTS OF 55
            MPH WITH BLOWING DUST.

&&

JMBW
Local storm report, Jan 26, 5:47 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
547 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     NON-TSTM WND GST 1 N WILSON              38.84N 98.47W
01/26/2014  U0 MPH           ELLSWORTH          KS   NWS EMPLOYEE

            VERY STRONG WINDS AND SOME RAIN WITH VERY LIMITED
            VISIBILITY WHILE DRIVING ON I-70.

&&

JMBW
Local storm report, Jan 26, 5:58 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     NON-TSTM WND GST 1 N ELLSWORTH           38.75N 98.23W
01/26/2014  M58 MPH          ELLSWORTH          KS   AWOS

&&

JMBW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Ellsworth

When
January 26, 5:59 PM CST to 9:11 PM CST
Where
Ellsworth forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Gusts ranged from 58-65 mph. AWOS, an off-duty NWS employee, and a trained spotter all contributed to this report.

High Wind, Russell

When
January 26, 6:08 PM CST to 9:11 PM CST
Where
Russell forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

The 59-mph gust was measured at Russell Airport.

High Wind, Saline

When
January 26, 6:10 PM CST to 9:11 PM CST
Where
Saline forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Power lines were blown down along a 1-mile stretch of I-135 in South Salina. The downed power lines closed traffic from shortly after 7 PM until 1030 PM. The downed power lines also, literally, sparked 3 grass fires but fortunately there were no injuries. No doubt, there was tree damage. The most significant was that of a few large trees that were uprooted. Gusts ranged from 60-70 mph. ASOS at Salina Airport contributed to this report.

High Wind, Barton

When
January 26, 6:34 PM CST to 9:11 PM CST
Where
Barton forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

A 2-foot (22-24 inch) diameter tree was broken off at the trunk.

High Wind, Chase

When
January 26, 7:15 PM CST to 9:11 PM CST
Where
Chase forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

The 63-mph gust was measured at the Tallgrass Prairie site TGSK1 between 7 PM and 730 PM.

High Wind, Rice

When
January 26, 7:20 PM CST to 9:11 PM CST
Where
Rice forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Winds of 40 mph and gusts to near 60 mph occurred across the county causing minor issues with trees and power lines.

High Wind, Marion

When
January 26, 7:28 PM CST to 9:11 PM CST
Where
Marion forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Winds of 40 mph and gusts to near 60 mph occurred across the county causing minor issues with trees and power lines.

High Wind, Kingman

When
January 26, 7:30 PM CST to 9:11 PM CST
Where
Kingman forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

A large tree was uprooted and fell across a road 4 miles south southwest of Mt. Vernon near Highway 54 and 130 Avenue between Kingman and Cheney.

High Wind, McPherson

When
January 26, 7:30 PM CST to 9:11 PM CST
Where
McPherson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Winds of 40 mph and gusts to near 60 mph occurred across the county causing minor issues with trees and power lines.

High Wind, Sedgwick

When
January 26, 7:44 PM CST to 9:11 PM CST
Where
Sedgwick forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

The 60-mph gust was measured at McConnell Air Force Base.

High Wind, Reno

When
January 26, 8:06 PM CST to 9:11 PM CST
Where
Reno forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Winds of 40 mph and gusts to near 60 mph occurred across the county causing minor issues with trees and power lines.

High Wind, Harvey

When
January 26, 8:10 PM CST to 9:11 PM CST
Where
Harvey forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Winds of 40 mph and gusts to near 60 mph occurred across the county causing minor issues with trees and power lines.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489392, 489396, 489399, 489398, 489400, 497406, 497408, 489401, 497407, 489402, 497405, 497410.